AnonymousJune 26, 1998 at 8:53 pmPost count: 93172
Right off, I can’t find any numbers or resources that specifically state
the chances of getting Graves’ Ophthalmopathy after RAI versus surgery,
or even ATDs. I do find info about eye symptoms progressing after RAI,
but that issue seems unresolved and controversial. From “Your Thyroid,
A Home Reference” (Wood, Cooper, Ridgway): “The issue is still
unsettled, since a number of older research studies found that thyroid
treatment had no effect on associated thyroid eye problems, no matter
which form of treatment patients received…If RAI is given, it is
important that hypothyroidism be detected and treated early, since
there is a possibility that the resulting hypothyroidism may make eye
problems worse. There is also evidence that concurrent treatment with
steroids, such as cortisone, may prevent any worsening of the eye
problem that may result from RAI treatment. If you have eye problems,
it is important that you discuss these issues with your doctor before
RAI is administered. Physicians are continuing to search for other
factors to explain why some patients experience worsening of their eye
disease in the course of treatment of their Graves’ disease.” (p. 42)
I’d be curious to see these chances/percentages also.
Michelle, would you mind poking around and posting the URLs for the
sites with those stats that you spoke of earlier? Just copy the URLs
from the location bar and paste the addresses into your posts, then you
don’t have to worry about typos. Thanks for digging – now I’m being
the busy/lazy one!
Wishing you both health and happiness, DebbyAnonymousOctober 17, 2001 at 9:46 pmPost count: 93172
I have to make a decision about which difinitive treatment to do. Tapazol made me break out in hives. PTU makes me itch, which is tollerable, but I am on a very small dose which is not controling the hyperthyriod. The thought is if I do more PTU I will break out in full blown hives AGAIN.
My TSH is unmeasurable and my T4 is still high (14 down from 37). The doctor says if I do RAI I will be hyper for a least 3 more months and because the antithyroid drugs don’t mix well with my chemistry the surgery might be a better option for me.
I have two very small children (2 and 3) so I feel an urgency to just get better so I can be a better mom to my girls. My doctor’s thought is that with surgury I will get better faster.
THe other issue with this. I have some symtoms of the eye disease. She said that sometimes when the tyroid tissue is left in a person it can actually speed up the eye disease so a totally removal of the thyroid is better for the eyes.
- You must be logged in to reply to this topic.